Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The free boundary for elastic-plastic torsion problems


Authors: Luis A. Caffarelli and Avner Friedman
Journal: Trans. Amer. Math. Soc. 252 (1979), 65-97
MSC: Primary 35J20; Secondary 35R35, 73Cxx
DOI: https://doi.org/10.1090/S0002-9947-1979-0534111-0
MathSciNet review: 534111
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the variational inequality: find $ u\, \in \,K$ such that $ \int_Q {\nabla u\, \cdot \,\nabla \left( {v\, - \,u} \right)} \, \geqslant \,\mu \,\int_Q {\left( {v\, - \,u} \right)} \,\left( {\mu \, > \,0} \right)$ for any $ v\, \in \,K$, where $ K\, = \,\left\{ {w\, \in \,H_0^1\left( Q \right),\,\left\vert {\nabla w} \right\vert\, \leqslant \,1\,} \right\}$ and Q is a simply connected domain whose boundary is piecewise $ {C^3}$. The solution u represents the stress function in a torsion problem of an elastic bar with cross section Q; the sets $ E\, = \,\left\{ {x\, \in \,Q;\,\left\vert {\nabla u\left( x \right)} \right\ve... ...x\, \in \,Q;\,\left\vert {\nabla u\left( x \right)} \right\vert = \,1} \right\}$ are the elastic and plastic subsets of Q. The ridge R of Q is, by definition, the set of points in Q where dist $ \left( {x,\,\partial Q} \right)$ is not $ {C^{1,1}}$. The paper studies the location and shape of E, P and the free boundary $ \Gamma \, = \,\partial E\, \cap \,Q$. It is proved that the ridge is elastic and that E is contained in a $ \left( {c/\mu } \right)$-neighborhood of R, as $ \mu \, \to \,\infty \,\left( {c\, > \,0} \right)$. The behavior of E and P near the vertices of $ \partial Q$ is studied in detail, as well as the nature of $ \Gamma $ away from the vertices. Applications are given to special domains. The case where Q is multiply connected is also studied; in this case the definition of K is somewhat different. Some results on the ``upper plasticity'' and ``lower plasticity'' and on the behavior as $ \mu \, \to \,\infty $ are obtained.


References [Enhancements On Off] (What's this?)

  • [1] H. Brézis and M. Sibony, Équivalence de deux inéquations variationnelles et applications, Arch. Rational Mech. Anal. 41 (1971), 254-265. MR 0346345 (49:11070)
  • [2] H. Brézis and G. Stampacchia, Sur la régularité de la solution d'inéquations elliptiques, Bull. Soc. Math. France 96 (1968), 153-180. MR 0239302 (39:659)
  • [3] -, The hodograph method in fluid dynamics in the light of variational inequalities, Arch. Rational Mech. Anal. 61 (1976), 1-18. MR 0477505 (57:17029)
  • [4] L. A. Caffarelli and A. Friedman, The dam problem with two layers, Arch. Rational Mech. Anal. 68 (1978), 125-154. MR 505510 (81d:35082)
  • [5] L. A. Caffarelli and N. M. Riviere, Smoothness and analyticity of free boundaries in variational inequalities, Ann. Scuola Norm. Sup. Pisa 3 (1976), 289-310. MR 0412940 (54:1061)
  • [6] -, The smoothness of the elastic-plastic free boundary of a twisted bar, Proc. Amer. Math. Soc. 63 (1977), 56-58. MR 0521411 (58:25252)
  • [7] -, On the Lipschitz character of the stress tensor when twisting an elastic plastic bar, Arch. Rational Mech. Anal, (to appear). MR 513957 (80d:73027)
  • [8] A. Friedman and R. Jensen, Convexity of the free boundary in the Stefan problem and in the dam problem, Arch. Rational Mech. Anal. 67 (1977), 1-24. MR 473315 (82i:35100)
  • [9] C. Gerhardt, Regularity of solutions of nonlinear variational inequalities with a gradient bound as constraint, Arch. Rational Mech. Anal. 58 (1975), 309-315. MR 0385296 (52:6160)
  • [10] R. Glowinski and H. Lanchon, Torsion élastoplastique d'une barre cylindrique de section multiconvexe, J. Méchanique 12 (1973), 151-171. MR 0363114 (50:15552)
  • [11] H. Lanchon, Torsion élastoplastique d'un barre cylindrique de section simplement ou multiplement convexe, J. Méchanique 13 (1974), 267-320. MR 0363107 (50:15545)
  • [12] R. V. Southwell, On the computation of strain and displacement in a prism plastically strained by torsion, Quart. J. Mech. Appl. Math. 2 (1949), 385-397. MR 0035196 (11:703e)
  • [13] T. W. Ting, Elastic-plastic torsion of square bar, Trans. Amer. Math. Soc. 123 (1966), 369-401. MR 0195316 (33:3518)
  • [14] -, The ridge of a Jordan domain and completely plastic torsion, J. Math. Mech. 15 (1966), 15-47. MR 0184503 (32:1975)
  • [15] -, Elastic-plastic torsion problem. II, Arch. Rational Mech. Anal. 25 (1967), 342-365. MR 0214325 (35:5176)
  • [16] -, Elastic-plastic torsion problem. III, Arch. Rational Mech. Anal. 34 (1969), 228-244. MR 0264889 (41:9479)
  • [17] -, Elastic-plastic torsion of convex cylindrical bars, J. Math. Mech. 19 (1969), 531-551. MR 0250546 (40:3780)
  • [18] -, Elastic-plastic torsion of simply connected cylindrical bars, Indiana Univ. Math. J. 20 (1971), 1047-1076. MR 0277161 (43:2898)
  • [19] -, Elastic-plastic torsion problem over multiply connected domains, Ann. Scuola Norm. Sup. Pisa. 4 (4) (1977), 291-312. MR 0443524 (56:1893)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J20, 35R35, 73Cxx

Retrieve articles in all journals with MSC: 35J20, 35R35, 73Cxx


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0534111-0
Keywords: Variational inequality, elastic set, plastic set, free boundary, reentrant corner, ridge
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society